Print this topic

HealthInfo Waitaha Canterbury

Stopping antidepressants

Most antidepressants need to be decreased slowly. You may need to drop the dose by small amounts each week, or every two weeks or every month.

If you stop taking antidepressants suddenly, you may get some symptoms. This is known as antidepressant withdrawal or discontinuation syndrome.

Health professionals do not fully understand why this happens. It can happen with any antidepressant. But it is more common if you have been on a high dose for a long time. It is also more likely with paroxetine, venlafaxine, amitriptyline and clomipramine.

Symptoms of antidepressant withdrawal

Possible symptoms include:

The symptoms usually start within 5 days of stopping your medication. They usually improve within a week. But for a small number of people, they may last longer.

Treating antidepressant withdrawal

If you stopped your antidepressant suddenly or missed a dose, you can restart it. Then the symptoms should improve quickly.

If you get symptoms while reducing your dose, you may need to increase the dose again. In little while, you can try to reduce your dose again but at a slower rate. Discuss this with your healthcare provider.

Reducing your dose slowly does not always prevent antidepressant withdrawal. Some people may need to change their antidepressant before they stop.

  HealthInfo recommends the following pages

Written by HealthInfo clinical advisers. Page created December 2023.

Sources

Page reference: 1293037

Review key: HIMMH-215644